Circulation Journal
Online ISSN : 1347-4820
Print ISSN : 1346-9843
ISSN-L : 1346-9843
Earthquake-Induced Torsade de Pointes in Long-QT Syndrome
Shoko NakagawaTakeshi AibaKenzaburo NakajimaNaoya KataokaTsukasa KamakuraMitsuru WadaKohei IshibashiKenichiro YamagataYuko InoueKoji MiyamotoSatoshi NagaseTakashi NodaYoshihiro MiyamotoSatoshi YasudaWataru ShimizuKengo Kusano
Author information
JOURNALS FREE ACCESS FULL-TEXT HTML Advance online publication

Article ID: CJ-18-1306

Details

A 27-year-old woman was genetically diagnosed with long-QT syndrome type 2 (LQT2) at the age of 15 years, and her mother and sister had the same deletion mutation in KCNH2 (Supplementary Figure 1). The patient had been followed without any medication until 2017, but a large earthquake (magnitude, 6.1) occurred in northern Osaka, where she lived, at 07:58 hours, on 18 June 2018. She had no external injury from the earthquake, but the next day after the earthquake, and the day after that, syncope attacks occurred in the early morning (04.00–05.00 hours) and she came to hospital. Electrocardiogram (ECG) showed a remarkable prolongation of the QT interval (corrected QT interval [QTc], 583 ms; Figure A,B) and spontaneous torsade de pointes (TdP; Figure C). The patient was therefore started on oral β-blocker (nadolol, 45 mg/day), and the QTc interval was shortened to 483 ms. During 6-month follow-up of nadolol treatment, she had no events, and QTc was maintained at approximately 475 ms.

Figure.

Twelve-lead electrocardiogram (ECG) (A) before and (B) the second day after the big earthquake, showing a remarkable corrected QT (QTc) interval prolongation. (C) Monitoring ECG in the early morning (04:22 hours) of the third day after the earthquake showed a short-long-short interval (red arrows) followed by a spontaneous torsade de pointes. M, magnitude.

Stress after a large earthquake often increases the risk of cardiovascular events. Cardiac events in LQT2 are usually triggered by emotional stress, especially in young female patients. This patient’s QTc had been prolonged at around 500 ms after the age of 16 years, but she was not on β-blockers. In contrast, her mother, who was living with her and who had also experienced the earthquake, had had no cardiac events since starting β-blocker treatment (Supplementary Figure 2). According to the Japanese guidelines for inherited arrhythmia,1 even when patients are asymptomatic, higher risk LQT patients, for example, female LQT2 patients with QTc ≥470 ms, it is better for them to be treated with a β-blocker because they have a certain risk for tremendous QT prolongation and subsequent TdP due to unexpected stress, such as large earthquakes in Japan.

Disclosures

The authors declare no conflicts of interest.

Supplementary Files

Please find supplementary file(s);

http://dx.doi.org/10.1253/circj.CJ-18-1306

Reference
 
© 2019 THE JAPANESE CIRCULATION SOCIETY
feedback
Top